The Opiate Refusal
Called for ETOH. On arrival found 28 year old male slumped on park bench, GCS-3, respiratory rate -4, cyanotic around lips. Does not respond to stimulation. Given 2 mg Narcan IN by FD just prior to our arrival, ventilated with ambu-bag using two person method. Initial ETCO2-94. Sinus at 88. BP 130/70. No signs of trauma. Pupils pinpoint. Heroin bag “New arrival” observed in grass near bench. ETC02, came down to 45 within 2 minutes, respiratory rate increased to 14. Patient opened eyes shortly after on stimulation. Sits up on own. Denies heroin use or opiate use. Denies any medical problems. Tells us to “F-off.” Leaves AMA despite attempts to advise patient of risks of refusing up to and including death. Seen walking away with and cussing out woman who FD said had flagged them down when they arrived at park.
The Insulin Refusal
Called for unconscious. On arrival found 43 year old male slumped over on bench at bus stop, skin cool, clammy. GCS-3. P-88, strong. BP 150/90. RR-16. Sinus. BS – 37 by finger stick capillary blood. IV # 18 in left FA. Given 15 grams D10 IV drip. Patient awakes on stimulation, able to state name and recognize surroundings. States he did not eat lunch as he was busy at work. Has had trouble of late controlling sugar. On insulin. Not on any long-lasting oral meds. Post D10 BS – 142. Patient refuses further treatment or transport, but agrees to drink orange juice provided by my partner who purchased it in Dunkin Doughnuts. Patient also eats sandwich from his bag. Calls his girlfriend who arrives after ten minutes and promises to watch patient at her home. Agrees to check sugar regularly and follow with PCP about episode and to call 911 should there be any change in condition. Signs refusal. Girlfriend signs as witness.
The Opiate Refusal of the Future
Called for heroin overdose. On arrival found 28 year old male slumped on park bench, attended by girlfriend, who states patient ODed after injecting 2 bags of New Arrival heroin, which she describes as pure white powder. GCS-3, respiratory rate -4, cyanotic around lips. Does not respond to stimulation. Given 1 mg Narcan IN by FD just prior to our arrival, ventilated with ambu-bag using two person method. Initial ETCO2-94. Sinus at 88. BP 130/70. No signs of trauma. Pupils pinpoint. ETC02, came down to 40 within 3 minutes, respiratory rate increased to 14. Patient opened eyes shortly after on stimulation. Sits up on own. Admits heroin use. Denies any medical problems. Thanks responders and girlfriend for helping. We provide patient with home Narcan kit, information on use, as well as information on where to find substance abuse treatment. Instruct patient and girlfriend to never do heroin alone, and to always have Narcan handy. Provide warning about dangers of New Arrival brand, as well as all white heroin, which may contain Fentanyl or other Fentanyl analogues that can be particularly dangerous even to experienced users. Offer transport to ED repeatedly, patient refuses, but again expresses thanks and promises to follow up with PCP, and will have 911 on speed dial, as well as Narcan handy if he ever uses heroin again. Understands that Narcan he was given may wear off before heroin does. Girlfriend promises to stay by his side and call 911 should there be any change in condition. Signs refusal, girlfriend signs as witness. Seen walking arm and arm with girlfriend across park in direction of local substance abuse/rehab kiosk.
Peace to all.